



# CONCEPT NOTE AND AGENDA

FAO Science and Innovation Strategy and its relevance for COAG

DATE:	21 July 2022, Thursday, from 12h15 to 13h45 (Rome time)
DURATION:	1 h 30 min
MODALITY:	Hybrid event
VENUE:	ZOOM
VLINOL.	ZOOW
VLINOL.	and FAO HQ (Sheikh Zayed Centre)

## BACKGROUND: FAO SCIENCE AND INNOVATION STRATEGY

Science and innovation serve as a foundation for the FAO Strategic Framework 2022-31 and have cross-sectoral relevance for the Organization's programme of work. The first-ever FAO Science and Innovation Strategy (ScI Strategy), with the overall aim of strengthening FAO's capacities to deliver the Sustainable Development Goals (SDGs) and the Strategic Framework 2022-31, was discussed at the 133<sup>rd</sup> session of the Programme Committee, and endorsed by the Council at its 170<sup>th</sup> session.

The ScI Strategy aims to bolster recent developments that have strengthened FAO's work on science and innovation by providing Organization-wide guidance, coherence, and alignment on science and innovation to better serve Members. Recent sessions of the FAO Committee on Agriculture (COAG) have had a strong focus on innovation, and the Strategy responds to the Committee's related recommendations.

#### **OBJECTIVES AND THEMATIC AREAS**

The side event aims to raise awareness among Members and COAG participants on FAO's first-ever Science and Innovation Strategy and its relevance for COAG. The event will facilitate a discussion on topics relevant for COAG. Four topics have been selected: science and innovation for livestock, science and innovation for climate change, strengthening the science-policy interface, and promoting access of small-scale producers to innovations.

With an enhanced understanding of the ScI Strategy's goal, pillars, outcomes, and guiding principles, COAG Members will be better positioned to strengthen synergies between science and innovation and the work of COAG.

### **AGENDA**

The FAO Director-General, Dr QU Dongyu, will open the side event, which will be followed by a brief presentation of the ScI Strategy by the FAO Chief Scientist, Dr Ismahane Elouafi. Highlevel panelists will take the floor, responding to questions linked to the four thematic topics. An interactive question-and-answer session will allow the participants to engage in the discussion actively. The side event will be moderated by Dr Zitouni Ould-Dada, Deputy Director, FAO Office of Climate Change, Biodiversity and Environment.

#### OPENING: THE FAO SCIENCE AND INNOVATION STRATEGY

12h15 - 12h25 I. Opening remarks

(10 min)

(10 min)

Dr QU Dongyu, FAO Director-General

12h25 - 12h35 II. The FAO Science and Innovation Strategy and its relevance for COAG

Dr Ismahane Elouafi, FAO Chief Scientist

Topic 1: Science and innovation for livestock

HIGH-LEVEL PANEL DISCUSSION: EXPLORING SYNERGIES BETWEEN COAG'S PRIORITIES AND THE FAO SCIENCE AND INNOVATION STRATEGY

12h35-13h15

III. Thematic high-level panels

\*10 min per speaker

(40 min)

H.E. Julián Andrés Domínguez, Minister of Agriculture, Livestock and

Fisheries of the Republic of Argentina

Topic 2: Science and innovation for climate change

Dr Chavonda Jacobs-Young, the United States Department of Agriculture (USDA) Chief Scientist and Under Secretary for Research.

Education, and Economics, the United States of America

Topic 3: Strengthening the science-policy interface

H.E. Thesele John 'Maseribane, Ambassador and Permanent Representative

of the Kinadom of Lesotho to FAO

Topic 4: Promoting access of small-scale producers to innovations

Mr Douglas Kangi, Director of Agriculture at the Ministry of Agriculture,

Livestock, Fisheries and Cooperatives, the Republic of Kenya

13h15-13h40

IV. Questions and answers

(25 min)

Dr Zitouni Ould-Dada, Deputy Director, FAO Office of Climate Change,

Biodiversity and Environment

WRAP-UP AND CLOSING

13h40-13h45

Dr Ismahane Elouafi, FAO Chief Scientist

(5 min)